Missouri, 2020

Hail in Missouri, April 24, 2020

April 24, 2020 · NWS SGF · 1 event in 1 county or zone

Isolated strong to severe thunderstorms produced a brief period of quarter sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Isolated strong to severe thunderstorms produced a brief period of quarter sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 24, 6:03 PM CST, 57 minutes earlier.

Area forecast discussion, Apr 24, 6:03 PM CST, 57 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
703 PM CDT Fri Apr 24 2020

.SHORT TERM...(This evening through Saturday)
Issued at 335 PM CDT Fri Apr 24 2020

The main focus of the forecast for the remainder of the day into Saturday
will be with showers and thunderstorms both this afternoon and
again this evening into tonight with a severe storm threat. In
addition to this severe storm threat, widespread moderate to heavy
rainfall of 1-2", locally up to 3" will potentially lead to
flooding. Gusty winds to 30-40 mph are also in the forecast for
tonight into Saturday.

Early this afternoon, scattered pop up storms were generally
located north and east of a Warsaw to Mansfield line where less
cloudy areas received ample sunshine to bring surface temperatures
into the low 70s and break the capping inversion. While deep shear
is insufficient to support long-lived updrafts in these storms,
surface-based CAPE of around 1500 J/kg is enough to produce
some sub-severe hail in a few of these storms before the updrafts
collapse. We expect this pop-up storm threat to continue for the
remainder of the afternoon, primarily over central Missouri.

Locations farther back into extreme SE Kansas and SW Missouri are
seeing a lull in precipitation. However, this will be short-lived
as our next threat for strong to severe storms currently
developing along the cold front in southeast Kansas will propagate
east into the western CWA by around 6pm. The location of the
storms under the upper-level shortwave energy and proximity to
the surface low will provide ample enough forcing and shear when
combined with CAM surface-based CAPE values of 1500-2000 J/kg this
evening to produce a mixed storm mode of clusters and line
segments. The main threats with this round of storms during the
evening will be quarter size hail and wind gusts to 60 mph.

The line of storms will continue to propagate eastwards across the
area, though they are expected to transition from a severe threat
to more of a heavy rain threat by late this evening as instability
weakens and the precipitation shield turns into widespread
showers and embedded thunderstorms. PWAT values on the order of
about 1" will combine with the synoptic scale forcing as the low
pressure center slides across southern Missouri to produce
additional rainfall accumulations of 1-2" with localized amounts
of up to 3" possible. Because much of this rainfall will be
falling on already saturated soils from our recent rainfall event,
we have decided to issue a Flood Watch for 9pm this evening
through 9am tomorrow.

Behind the cold front and low pressure system this evening, winds
will turn out of the northwest and become very gusty for tonight
through Saturday. The highest wind gusts are expected to reach
30-40 mph. Lingering cloud cover throughout much of the day on
Saturday will keep temperatures a little cooler, with highs only
reaching into the upper 50s over the eastern CWA to mid 60s over
the western CWA.

.LONG TERM...(Saturday Night through Friday)
Issued at 335 PM CDT Fri Apr 24 2020

An upper level northwest flow pattern will bring drier air and
surface high pressure over the region on Sunday. Mostly sunny
skies and highs in the upper 60s to low 70s are in store. We will
also see similar temperatures on Monday, but mid-range models hint
at a subtle shortwave trough moving over the area, which will
bring mostly cloudy skies and a slight chance for scattered
showers and thunderstorms.

A quick moving, digging shortwave quickly follows in the Monday
system's wake. This system is progged to rapidly intensify as it
traverses the central CONUS on Tuesday into Tuesday night and
bring additional shower and thunderstorm chances along it's
associated surface cold front.

Upper level ridging finally sets in for the mid to late next week
with highs around 70 degrees on both Wednesday and Thursday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 654 PM CDT Fri Apr 24 2020

KSGF/KJLN/KBBG tafs: VFR to start. A cold front with a line of
storms will move through early in the taf period. Expect winds to
veer to the west and northwest quickly behind the front with
ceilings lowering into the IFR cat. Heavy showers will gradually
shift east of the area after 06z-09z with some improvement in
ceilings expected late in the period.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch through Saturday morning for MOZ066>068-077>081-
     088>096-101>105.

KS...Flood Watch through Saturday morning for KSZ073-097-101.

&&

SHORT TERM...Rothstein
LONG TERM...Rothstein
AVIATION...DSA
Hazardous weather outlook, Apr 24, 3:10 PM CST, 3 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
410 PM CDT Fri Apr 24 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-252115-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
410 PM CDT Fri Apr 24 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited flooding risk.
  Limited lightning risk.
  Limited non thunderstorm wind risk.

DISCUSSION...

Strong to severe storms with large hail to the size of quarters and
damaging wind gusts to 60 mph are possible beginning late this
afternoon into early tonight mainly along and southwest of an
Warsaw to West Plains line. Frequent cloud to ground lightning
will also be a threat.

Given the recent rainfall, additional rainfall could lead to
flooding of streams, rivers, low water crossings, and low lying
areas. Rainfall amounts of one to two inches are possible with
this system, with localized amounts up to three inches possible.

Gusty northwest non thunderstorm winds as high as 30-40 mph will
be possible tonight and Saturday behind the cold front this
evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Flooding may linger into Saturday morning.

Additional showers and storms are possible early next week with
the highest chances Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening
for southeast Kansas and far southwest Missouri.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Rothstein

In the hours before

Special weather statement, Apr 24, 1:21 PM CST, 5 hours 39 minutes before
Special Weather Statement
National Weather Service Springfield MO
221 PM CDT Fri Apr 24 2020

MOZ092-242000-
Wright MO-
221 PM CDT Fri Apr 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WRIGHT COUNTY UNTIL
300 PM CDT...

At 221 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hartville, or 14 miles west of Mountain Grove, moving northeast at 15
mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Mountain Grove...                 Mansfield...
Dawson...                         Norwood...
Hartville...                      Manes...
Graff...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3719 9263 3734 9249 3747 9225 3713 9225
      3708 9257
TIME...MOT...LOC 1921Z 235DEG 15KT 3717 9252

Hatch
Special weather statement, Apr 24, 5:36 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Springfield MO
636 PM CDT Fri Apr 24 2020

KSZ097-MOZ077-250015-
Crawford KS-Barton MO-
636 PM CDT Fri Apr 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CRAWFORD AND WESTERN
BARTON COUNTIES UNTIL 715 PM CDT...

At 636 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Girard to Frontenac to near Weir. Movement was
northeast at 30 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Pittsburg...                      Prairie State Park...
Frontenac...                      Girard...
Arma...                           Liberal...
Mulberry...                       Chicopee...
Nashville...                      Mindenmines...
Franklin...                       Arcadia...
Burgess...                        Croweburg...
Yale...                           Farlington...
Hannon...                         Opolis...
Iantha...                         Ringo...

LAT...LON 3761 9488 3768 9481 3767 9462 3765 9461
      3765 9437 3738 9438 3736 9462 3734 9462
      3734 9476 3742 9477 3755 9488
TIME...MOT...LOC 2336Z 232DEG 28KT 3753 9482 3745 9471 3732 9470

Runnels

The radar

The Springfield radar (KSGF), 49 km away, was scanning. The volume nearest the first event began at 00:58 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lawrence

When
April 24, 7:00 PM CST
Where
Lawrence County, 0.55 mi W of Mt Vernon Arpt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.070, -93.910

Quarter sized hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883688.